Characterizing absolutely irreducible integer-valued polynomials over discrete valuation domains

Thumbnail Image

Date

2023-08-12

Journal Title

Journal ISSN

Volume Title

Publisher

Journal of Algebra 633 (2023) 696–72

Abstract

Rings of integer-valued polynomials are known to be atomic, non-factorial rings furnishing examples for both irreducible elements for which all powers factor uniquely (absolutely irreducibles) and irreducible elements where some power has a factorization different from the trivial one. In this paper, we study irreducible polynomials F ∈ Int(R) where R is a discrete valuation domain with finite residue field and show that it is possible to explicitly determine a number S ∈ N that reduces the absolute irreducibility of F to the unique factorization of F S . To this end, we establish a connection between the factors of powers of F and the kernel of a certain linear map that we associate to F . This connection yields a characterization of absolute irreducibility in terms of this so-called fixed divisor kernel. Given a non-trivial element v of this kernel, we explicitly construct non-trivial factorizations of F k , provided that k ≥ L, where L depends on F as well as the choice of v. We further show that this bound cannot be improved in general. Additionally, we provide other (larger) lower bounds for k, one of which only depends on the valuation of the denominator of F and the size of the residue class field of R.

Description

Keywords

Citation